Alert archive / Nebraska / Special Weather Statements in 2019

Special Weather Statement, NWS North Platte, NE

May 16, 2019Wheeler County, Nebraska

NWS North Platte, NE issued this special weather statement at May 16, 2019, 12:21 AM CDT for Wheeler County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2019, 12:21 AM CDT (05:21 UTC)
Expired
May 16, 2019, 1:00 AM CDT
In force
39 min
Issued by
NWS North Platte, NE

County Wheeler County, NE

The radar

The North Platte radar (KLNX), 164 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2019-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2019-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

496 
WWUS83 KLBF 160521
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
1221 AM CDT Thu May 16 2019
 
NEZ010-028-029-160600-
Wheeler NE-Holt NE-Garfield NE-
1221 AM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND WHEELER COUNTIES UNTIL 100 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chambers to 11 miles west of Bartlett.
Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ewing, Chambers, Page, Bartlett, Inman, Knievels Corner,
Cumminsville, Four Corners, Buffalo Flats and Goose Lake State
Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 314 and 328.
 Highway 281 between mile markers 139 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4185 9881 4231 9876 4254 9831 4184 9829
TIME...MOT...LOC 0520Z 240DEG 31KT 4226 9872 4194 9876 

$$

Jacobs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at May 15, 6:33 PM CDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 15, 6:33 PM CDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
633 PM CDT Wed May 15 2019

.SYNOPSIS...
Issued at 318 PM CDT Wed May 15 2019

H5 analysis this morning had a broad ridge of high
pressure extending from eastern New Mexico, north into south central
Canada. Downstream of this feature, a closed low was located over
southern Maine with a trough of low pressure extending south toward
Bermuda. West of the ridge, a deep trough of low pressure extended
from the Gulf of Alaska south into the eastern Pacific. Highly
amplified flow was noted along the west coast of the CONUS this
morning with south southwest to north northeast flow extending from
central California north into eastern Washington. Within this flow,
a nice shortwave was noted over northwestern Montana with a second
shortwave noted over southern Idaho. Across the Central Plains this
morning, a shortwave was located over sern Nebraska. This was the
remnants of convection which tracked through portions of western and
north central Nebraska overnight. Current WV imagery has another
weak shortwave over central into eastern Wyoming. At the surface, A
warm front extended from sern Montana into western South Dakota then
central Nebraska. East of this feature, winds were easterly and
southeasterly, while west of the front, winds had a westerly
component and were generally from the south or south southwest.
Skies were mainly clear this afternoon and 2 PM CDT temperatures
were in the lower to middle 80s.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 318 PM CDT Wed May 15 2019

Thunderstorm chances will be the main forecast challenge in the
short term, followed by temperatures Thursday. For tonight: The
weak upper level disturbance, currently over eastern Wyoming, will
approach the panhandle early this evening. Steep lapse rates will
be in place across the panhandle and western Sandhills with a
well mixed environment. Isolated thunderstorms will track east of
the panhandle this evening and are not expected to make it into
eastern portions of the forecast area overnight. This is supported
by the latest HRRR and 4KM NAM solns which end precipitation by
late evening. For Thursday: Ongoing thunderstorms across the
eastern Dakotas into Minnesota, will force a weak back door cool
front into northern portions of the forecast area Thursday
morning. This quasi-stationary boundary will then stall across
northern portions of the forecast area by mid afternoon Thursday.
North of the front, highs will reach the lower to middle 80s,
while south of the front, highs will reach the 90s, with some
middle 90s possible across the far southwestern forecast area.
There were some fire weather concerns for Thursday afternoon
earlier in the week, given the expected minimum RH around 15
percent. Low pressure will be anchored over nern Colorado into
swrn Nebraska with a dryline extending from the low into western
Kansas. INVOF The dryline/sfc low, sfc winds will be light
tomorrow afternoon, so the threat for strong winds is minimal attm
which will limit any critical fire weather threat. By Thursday
night, the west coast trough will transition through the Sierra
Nevada range, emerging onto the high desert of Nevada. A lead
disturbance will lift from Colorado into western Nebraska Thursday
evening. Initially, the CAP will remain strong through the
afternoon hours, with weakening noted around 00z Friday.
Thunderstorms should initiate off the higher terrain of nern
Colorado lifting into western Nebraska during the evening hours.
ATTM, am not very concerned about initiation along the dryline
Thursday afternoon/evening as the cap is strong and temps aloft
warm. With this in mind, will paint the highest pops across the
west and in the north INVOF the frontal boundary. As for the
severe threat, wind shear is favorable, for large hail and
damaging winds. There will be a minor tornado threat, however
INVOF the front, with backed low level winds. However, with the
bulk of convection along the front not anticipated until evening,
thinking the tornado threat may be fairly minimal given the
expected timing along the front.

.LONG TERM...(Friday through Wednesday)
Issued at 318 PM CDT Wed May 15 2019

An active weather pattern will continue into the extended periods
beginning on Friday. A good setup exists Friday afternoon for
severe storms across a large chunk of western and north central
Nebraska. The location will be highly dependent on where the cold
front and dryline set up Friday afternoon. Based on the latest
forecast model trends, the cold front will make it just about to
Interstate 80 Friday afternoon. A dry line will become anchored
from the front, south across western Lincoln into Hayes County. By
21z Friday afternoon, the cap appears to be completely eroded, so
initiation appears to be in the 4-6PM CDT time frame and
basically just to the west of North Platte. As this convection
lifts north into the cool front where low level helicities are
maximized, there is the threat for tornadoes. The initial severe
threat however, will be very large hail given the very steep mid
level lapse rates and forecast CAPE north of 3500 J/KG. One word
of caution here: Where the front/dryline will set up on Friday is
still yet to be determined and thunderstorms Thursday night will
weigh heavily on the location of greatest threat for severe storms
Friday. Persons should closely monitor the latest forecasts and
severe outlooks as the location of greatest threat could change.
After Friday, a fairly active pattern will continue across the
central CONUS as a broad trough of low pressure remains entrenched
across the intermountain west. The severe threat however, should
remain east of the area with the warmer temps and better moisture.
Temperatures will be below normal during the remainder of the
forecast period with wetter than normal conditions expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 622 PM CDT Wed May 15 2019

VFR conditions over the next 24 hours, however isolated
thunderstorms possible this evening through the overnight. Have
left the mention of thunderstorms out of the TAF as confidence is
low in any thunderstorms making it into KVTN or KLBF areas but an
isolated chance is still possible. Winds will shift from the south
southwest this evening to the northeast by Thursday morning. Winds
will shift again across southwest Nebraska late afternoon to the
east southeast. There is another chance of thunderstorms Thursday
late afternoon into the evening, however the best chance for
scattered thunderstorm development across north central and
southwest Nebraska at this time appears to be in the evening
hours, outside of the 24 hour period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
Hazardous weather outlook, May 15, 3:24 PM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 PM CDT Wed May 15 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-161200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 PM CDT Wed May 15 2019 /224 PM MDT Wed May 15 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will be possible tonight across the
western and central Sandhills and portions of southwest Nebraska.
Small hail and gusty erratic wind will be possible with any of the
isolated storms.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

There is a slight risk for severe thunderstorms Thursday
afternoon and evening for locations along and north of Highway 2.
The atmosphere will be capable of producing supercell
thunderstorms meaning that all modes of severe weather will be
possible including large hail to the size of half dollars and
gusty erratic winds, but also an isolated tornado will be
possible. A marginal risk for severe storms will exist south of
the previously mentioned area to along the Interstate 80 corridor
from Brady to Chappell.

More widespread severe thunderstorms are expected Friday
afternoon and evening across the outlook area as a trough of low
pressure approaches from the west. The severe thunderstorms will
be particularly intense with very large hail to the size of
baseballs and gusty winds in excess of 70 mph expected. A few
tornadoes will be possible as well, mainly along a warm front that
is projected to stall along Interstate 80.

Additional thunderstorms will be possible Saturday as the trough
slowly advances northeast. The greatest chances for strong or
severe storms on Saturday will generally be along and east of
Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 15, 9:40 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
940 PM CDT Wed May 15 2019

NEZ025-026-037-038-160315-
Custer NE-Thomas NE-Blaine NE-Logan NE-
940 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LOGAN...NORTHWESTERN
CUSTER...SOUTHWESTERN BLAINE AND SOUTHEASTERN THOMAS COUNTIES UNTIL
1015 PM CDT...

At 939 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Thedford, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dunning, Halsey and Highway 83 crossing The Dismal River.

This includes the following highways...
 Highway 2 between mile markers 224 and 242.
 Highway 83 between mile markers 126 and 140.

LAT...LON 4168 10059 4186 10060 4198 10010 4164 10007
TIME...MOT...LOC 0239Z 269DEG 26KT 4178 10050

Gomez
Special weather statement, May 15, 10:16 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service North Platte NE
1016 PM CDT Wed May 15 2019

NEZ026-027-038-160345-
Loup NE-Custer NE-Blaine NE-
1016 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LOUP...NORTH CENTRAL
CUSTER AND BLAINE COUNTIES UNTIL 1045 PM CDT...

At 1015 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dunning, or 11 miles southwest of Brewster, moving east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm and penny
size hail.

Locations impacted include...
Brewster, Dunning, Milburn Diversion Dam State Wildlife Management
Area and Almeria Meadow State Wildlife Management Area.

This includes Highway 2 between mile markers 234 and 244.

LAT...LON 4176 10015 4196 10020 4206 9959 4173 9952
TIME...MOT...LOC 0315Z 263DEG 38KT 4186 10006

Gomez
Special weather statement, May 15, 10:47 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
1047 PM CDT Wed May 15 2019

NEZ009-026-027-038-160415-
Loup NE-Custer NE-Rock NE-Blaine NE-
1047 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...LOUP...
NORTHEASTERN CUSTER AND EASTERN BLAINE COUNTIES UNTIL 1115 PM CDT...

At 1046 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brewster, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Taylor, Almeria Meadow State Wildlife Management Area, Horseshoe Bend
Lake, Hannamon Bayou Campground, Almeria, Nunda Shoal Campground,
Valley View Flat Campground and Kent Diversion Dam State Wildlife
Management Area.

This includes Highway 183 between mile markers 123 and 146.

LAT...LON 4177 9985 4202 9986 4209 9930 4174 9925
TIME...MOT...LOC 0346Z 263DEG 29KT 4190 9974

Gomez
Special weather statement, May 15, 11:06 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service North Platte NE
1106 PM CDT Wed May 15 2019

NEZ009-160445-
Rock NE-
1106 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROCK COUNTY UNTIL 1145
PM CDT...

At 1106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 23 miles northeast of Brewster, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rose, Sybrant, Duff, Twin Lakes State Wildlife Management Area and
Pony Lake.

This includes Highway 183 between mile markers 151 and 166.

LAT...LON 4211 9965 4230 9965 4244 9927 4212 9925
TIME...MOT...LOC 0406Z 254DEG 28KT 4222 9960

CDC
Special weather statement, May 15, 11:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
1139 PM CDT Wed May 15 2019

NEZ010-028-029-160530-
Wheeler NE-Holt NE-Garfield NE-
1139 PM CDT Wed May 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR GARFIELD...SOUTHWESTERN HOLT AND
NORTHWESTERN WHEELER COUNTIES UNTIL 1230 AM CDT...

At 1138 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles west of Amelia to near Calamus
Reservoir State Recreation Area. Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Chambers, Amelia, Sunfish Lake, Virginia Smith Dam, Deverre, Carson
Lake and Gables.

This includes Highway 20 between mile markers 302 and 304.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4248 9871 4181 9867 4183 9921 4238 9923
TIME...MOT...LOC 0438Z 260DEG 34KT 4227 9925 4189 9923

CDC
Special weather statement, May 16, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
1221 AM CDT Thu May 16 2019

NEZ010-028-029-160600-
Wheeler NE-Holt NE-Garfield NE-
1221 AM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHEASTERN HOLT AND WHEELER COUNTIES UNTIL 100 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chambers to 11 miles west of Bartlett.
Movement was northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ewing, Chambers, Page, Bartlett, Inman, Knievels Corner,
Cumminsville, Four Corners, Buffalo Flats and Goose Lake State
Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 314 and 328.
 Highway 281 between mile markers 139 and 176.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4185 9881 4231 9876 4254 9831 4184 9829
TIME...MOT...LOC 0520Z 240DEG 31KT 4226 9872 4194 9876

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:00 PM CDTSpecial Weather StatementLBFHayes45 min
May 15, 8:28 PM CDTSpecial Weather StatementLBFKeith47 min
May 15, 8:40 PM CDTSpecial Weather StatementLBFMcPherson35 min
May 15, 9:16 PM CDTSpecial Weather StatementLBFLogan29 min
May 15, 9:40 PM CDTSpecial Weather StatementLBFThomas35 min
May 15, 10:16 PM CDTSpecial Weather StatementLBFBlaine29 min
May 15, 10:47 PM CDTSpecial Weather StatementLBFLoup28 min
May 15, 10:52 PM CDTSevere Thunderstorm WarningLBFBlaine, Garfield, Loup39 min
May 15, 11:06 PM CDTSpecial Weather StatementLBFRock39 min
May 15, 11:39 PM CDTSpecial Weather StatementLBFGarfield, Holt51 min
May 16, 5:40 PM CDTSpecial Weather StatementLBFSheridan35 min
May 16, 6:20 PM CDTSpecial Weather StatementLBFSheridan25 min
May 16, 6:40 PM CDTSpecial Weather StatementLBFChase35 min

Nearby

Special Weather Statements in Nebraska, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.